Alert archive / South Carolina / Flash Flood Warnings in 2005

Flash Flood Warning 3, NWS Columbia, SC

July 28, 2005Lexington County, Richland County, South Carolina

NWS Columbia, SC issued this flash flood warning at Jul 28, 2005, 3:47 PM EDT for Lexington County, Richland County, South Carolina. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2005, 3:47 PM EDT (19:47 UTC)
Expired
Jul 28, 2005, 5:15 PM EDT
In force
88 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

Counties Lexington County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 7 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3697 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCAE 281947
FFWCAE
SCC063-079-282115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
347 PM EDT THU JUL 28 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
  LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 515 PM EDT

* AT 347 PM EDT...RADAR INDICATED VERY HEAVY RAIN OCCURRING FROM A   
THUNDERSTORM NEAR THE COLUMBIA METRO AIRPORT...MOVING   NORTHEAST AT 
15 MPH.

* FLASH FLOODING IS EXPECTED IN AND AROUND...
  WEST COLUMBIA AND CAYCE...
  COLUMBIA...
  FOREST ACRES...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE, AT 1, 800 7
7 5, 7 1 9 9.

LAT...LON 3402 8121 3391 8109 3395 8088 3411 8105

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:41 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 28, 2:41 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
241 PM EDT THU JUL 28 2005

.SHORT TERM (TONIGHT THROUGH SUNDAY)...
FRONTAL BOUNDARY EAST TO WEST ARCOSS THE AREA. AIRMASS MODERATE TO
STRONGLY UNSTABLE. SCATTERED TSRA DEVELOPING AND SHOULD CONTINUE
INCREASE IN COVERAGE DURING THE AFTERNOON WITH THETA E RIDGE RUNNING
NORTH TO SOUTH ACROSS THE AREA. A FEW OF THE STORMS COULD BECOME
SEVERE THRU EVENING. WILL SET POP FOR TNGT CHC/LIKELY CLOSER TO
RELEASE TIME. WILL INCLUDE ISOLATED SEVERE IN ZONES FOR THIS EVENING.

MODELS IN GENERAL AGREEMENT...KEEPING UPPER LEVEL RIDGE OFF THE
COAST... UPPER LEVEL TROUGH TO THE WEST AND BURFACE BOUNDRY IN THE
AREA THRU THE PERIOD. SEVERAL WEAK SHORTWAVES WILL MOVE ACROSS THE
AREA IN UPPER SOUTH TO SOUTHWEST FLOW THRU SUN. PH2O OF 2 PLUS
INCHES...DAY TIME HEATING... LOW LEVEL BOUNDARY AND SHORTWAVES SHOULD BE
ENOUGH FOR LIKELY POPS IN THE AFTERNOON/EVENING...CHANCE AT NIGHT.
WILL KEEP TEMPS WITHIN A FEW DEGREES OF 90. ISOLATED STORMS WILL
PRODUCE RAINFALL AMOUNTS NEAR 3 INCHES IN A SHORT TIME.

&&

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
NEARLY STATIONARY FRONTAL SYSTEM OVER THE EASTERN CAROLINAS SUN
CONTINUES MONDAY DISSIPATING ALONG THE COAST TUE. SURFACE TROUGH
DEVELOPS ALONG THE COAST WED WITH ASSOCIATED SFC LOW EAST OF FL.
WEAKENING COLD FRONT TO NORTHWEST WED DROPS SOUTHWARD AND DISSPATES
THU. WILL GO WITH HIGH CHANCE POPS AND MAX TEMPS BELOW NORMAL MON
GRADUALLY WARMING TO NEAR NORMAL WED/THU AS AIRMASS DRIES AND POPS
DECREASE.

&&

.AVIATION...
MOISTURE SPREADING NORTH INTO THE MIDLANDS FROM EASTERN GEORGIA.
WEAK STATIONARY FRONT ACROSS MIDLANDS WILL BE FOCUS FOR
CONVECTION. EXPECT WIDESPREAD CUMULUS DEVELOPMEMT WITH A SCATTERED
TO NUMEROUS THUNDERSTORMS FROM CSRA NORTH TO CAE BY LATE THIS
AFTERNOON INTO EARLY EVENING WITH STRONG INSTABILITY ACROSS THE
REGION. A FEW AREAS IFR DUE TO VISIBILITY IN SHOWERS. EARLY
MORNING FOG ESPECIALLY AT AGS/OGB AREAS...IFR OTHERWISE MVFR DUE
TO HAZE AROUND 12Z.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...AIR STAGNATION ADVISORY FOR LANCASTER COUNTY THRU 7 PM TODAY.
     HEAT ADVISORY FOR THE CENTRAL AND SOUTHERN MIDLANDS THRU 7PM
     TODAY.
GA...HEAT ADVISORY TIL PM ENTIRE AREA TODAY.

25/25/
Hazardous weather outlook, Jul 28, 4:15 AM EDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
415 AM EDT THU JUL 28 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290900-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
415 AM EDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
A HEAT ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND EARLY EVENING
FOR HEAT INDEX VALUES OF 105 TO 110 FOR THE SC MIDLANDS AND THE CSRA
OF GEORGIA. AN AIR STAGNATION ADVISORY IS IN EFFECT FOR LANCASTER
COUNTY SC TODAY. A FEW STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON INTO THIS EVENING AS A COLD FRONT SLOWLY APPROACHES FROM
THE WEST. ISOLATED SEVERE STORMS ARE POSSIBLE WITH WIND GUSTS TO 60
MPH THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 28, 1:45 PM EDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
145 PM EDT THU JUL 28 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
282045-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
145 PM EDT THU JUL 28 2005

...THUNDERSTORMS DEVELOPING RAPIDLY ACROSS THE CENTRAL SAVANNAH
RIVER AREA AND SOUTHERN MIDLANDS...

AT 140 PM NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
SCATTERED SHOWERS AND THUNDERSTORMS FROM NEWBERRY COUNTY SOUTH
ACROSS AIKEN COUNTY...TO THE AUGUSTA AREA. THESE STORMS WILL CONTINUE TO
INTENSIFY AND MOVE NORTH TOWARD THE COLUMBIA METRO AREA DURING THE
LATE AFTERNOON AND EARLY EVENING. THUNDERSTORMS WILL BECOME NUMEROUS
ACROSS THE MIDLANDS.

THERE IS THE POTENTIAL FOR A FEW SEVERE THUNDERSTORMS. DAMAGING
AROUND 60 MPH WILL BE THE MAIN THREAT. LOCALLY HEAVY RAIN IS ALSO
POSSIBLE WITH THESE STORMS...1 TO 2 INCHES.

STAY TUNED TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR THE LATEST INFORMATION.

AWP
Local storm report, Jul 28, 3:14 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
314 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND DMG     8 ESE BATESBURG         33.86N 81.42W
07/28/2005                   LEXINGTON          SC   LAW ENFORCEMENT

            LEXINGTON COUNTY SHERIFF REPORTS TREES DOWN ALONG I-20
            BETWEEN MILE MARKERS 40 AND 44.

&&

KILMER
Local storm report, Jul 28, 3:30 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
330 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             CAYCE                   33.96N 81.06W
07/28/2005  0.75 INCH        LEXINGTON          SC   PUBLIC

            PENNY SIZED HAIL REPORTED IN CAYCE BY PUBLIC.

&&

KILMER
Local storm report, Jul 28, 3:36 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
336 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     TSTM WND GST     3 SW WEST COLUMBIA      33.96N 81.12W
07/28/2005  60 MPH           LEXINGTON          SC   OFFICIAL NWS OBS

            THUNDERSTORM WIND GUST AT 60 MPH REPORTED AT COLUMBIA
            METROPOLITAN AIRPORT.

&&

KILMER

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 4:07 AM EDTHeat AdvisoryCAEAiken, Bamberg, Barnwell, Calhoun, Clarendon, Edgefield and 6 more13 hr
Jul 28, 2:55 PM EDTSevere Thunderstorm WarningCAELexington50 min
Jul 28, 3:24 PM EDTSevere Thunderstorm WarningCAERichland65 min
Jul 28, 3:41 PM EDTSevere Thunderstorm WarningCAELexington34 min
Jul 28, 5:21 PM EDTSevere Thunderstorm WarningCAELancaster39 min
Jul 28, 5:45 PM EDTSevere Thunderstorm WarningCAEEdgefield, Saluda60 min
Jul 28, 6:00 PM EDTSevere Thunderstorm WarningCAELancaster32 min

Nearby

Flash Flood Warnings in South Carolina, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.